Alert archive / Wyoming / High Wind Warnings in 2024
High Wind Warning 30, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Oct 4, 2024, 9:42 AM MDT for 4 counties in Wyoming. It took effect at Oct 5, 2024, 12:00 AM MDT. It was in force for 18 hr. 25 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 4, 2024, 9:42 AM MDT (15:42 UTC)
- In effect from
- Oct 5, 2024, 12:00 AM MDT
- Expired
- Oct 5, 2024, 6:00 PM MDT
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 8:56 AM MDT | NON-TSTM WND GST 61 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| Oct 5, 9:06 AM MDT | NON-TSTM WND GST 59 | 7 Ese Arlington, WY | Mesonet station WY24 6.9 E Arlington (WYDOT). |
| Oct 5, 9:06 AM MDT | NON-TSTM WND GST 64 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Oct 5, 9:16 AM MDT | NON-TSTM WND GST 62 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Oct 5, 9:42 AM MDT | NON-TSTM WND GST 68 | 11 Se Arlington, WY | Mesonet station WY25 10.7 SE Arlington (WYDOT). |
| Oct 5, 10:02 AM MDT | NON-TSTM WND GST 63 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| Oct 5, 10:06 AM MDT | NON-TSTM WND GST 58 | 5 Nw Arlington, WY | Mesonet station WY21 5.5 NW Arlington (WYDOT). |
| Oct 5, 10:06 AM MDT | NON-TSTM WND GST 63 | 3 Nw Arlington, WY | Mesonet station WY22 2.7 NW Arlington (WYDOT). |
| Oct 5, 10:06 AM MDT | NON-TSTM WND GST 68 | 7 Ese Arlington, WY | Mesonet station WY24 6.9 E Arlington (WYDOT). |
| Oct 5, 10:12 AM MDT | NON-TSTM WND GST 58 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Oct 5, 11:02 AM MDT | NON-TSTM WND GST 61 | 5 Nw Arlington, WY | Mesonet station WY21 5.5 NW Arlington (WYDOT). |
| Oct 5, 11:26 AM MDT | NON-TSTM WND GST 65 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| Oct 5, 11:32 AM MDT | NON-TSTM WND GST 68 | 7 Ese Arlington, WY | Mesonet station WY24 6.9 E Arlington (WYDOT). |
| Oct 5, 11:36 AM MDT | NON-TSTM WND GST 65 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Oct 5, 11:42 AM MDT | NON-TSTM WND GST 70 | 3 Nw Arlington, WY | Mesonet station WY22 2.7 NW Arlington (WYDOT). |
| Oct 5, 11:52 AM MDT | NON-TSTM WND GST 63 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Oct 5, 12:16 PM MDT | NON-TSTM WND GST 66 | 3 Nw Elk Mountain, WY | Mesonet station WY19 2.9 NW Elk Mountain (WYDOT). |
| Oct 5, 12:22 PM MDT | NON-TSTM WND GST 58 | Vedauwoo, WY | Mesonet station KVDW Vedauwoo (WYDOT). |
| Oct 5, 12:32 PM MDT | NON-TSTM WND GST 61 | 3 Nw Arlington, WY | Mesonet station WY22 2.7 NW Arlington (WYDOT). |
| Oct 5, 12:46 PM MDT | NON-TSTM WND GST 65 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Oct 5, 12:52 PM MDT | NON-TSTM WND GST 63 | 7 Ese Arlington, WY | Mesonet station WY24 6.9 E Arlington (WYDOT). |
| Oct 5, 1:06 PM MDT | NON-TSTM WND GST 60 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
| Oct 5, 1:16 PM MDT | NON-TSTM WND GST 61 | 7 Ese Arlington, WY | Mesonet station WY24 6.9 E Arlington (WYDOT). |
| Oct 5, 1:16 PM MDT | NON-TSTM WND GST 62 | 2 E Arlington, WY | Mesonet station WY23 1.6 E Arlington (WYDOT). |
| Oct 5, 3:22 PM MDT | NON-TSTM WND GST 59 | 7 Nw Elk Mountain, WY | Mesonet station WY18 Halleck Ridge (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2727 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS75 KCYS 041542 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 942 AM MDT Fri Oct 4 2024 WYZ104-106-107-109-110-042345- /O.UPG.KCYS.HW.A.0031.241005T0600Z-241006T0000Z/ /O.NEW.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Laramie Range and Southwest Platte County-East Platte County-Central Carbon County- North Snowy Range Foothills- Including the cities of Wheatland, Arlington, Seminoe Dam, Bordeaux, Rawlins, Guernsey, and Elk Mountain 942 AM MDT Fri Oct 4 2024 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80, Bordeaux area along Interstate 25 between Chugwater and Wheatland, Ferris/Seminoe/Shirley Mountains, East Platte County, and Central Carbon County. * WHEN...From midnight tonight to 6 PM MDT Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. There will be a high risk for vehicle blow overs, particularly along north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger may occur. Continue to monitor the latest forecasts. && $$ WYZ116-042345- /O.NEW.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/ South Laramie Range- Including the cities of Buford, Vedauwoo, and Pumpkin Vine 942 AM MDT Fri Oct 4 2024 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SATURDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...South Laramie Range including the Interstate 80 Summit between Cheyenne and Laramie. * WHEN...From midnight tonight to 6 PM MDT Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Mose
4 follow-up statements
621 WWUS75 KCYS 041856 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1256 PM MDT Fri Oct 4 2024 WYZ104-106-107-109-110-116-050545- /O.CON.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Laramie Range and Southwest Platte County-East Platte County-Central Carbon County- North Snowy Range Foothills-South Laramie Range- Including the cities of Wheatland, Vedauwoo, Arlington, Pumpkin Vine, Seminoe Dam, Bordeaux, Rawlins, Buford, Guernsey, and Elk Mountain 1256 PM MDT Fri Oct 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, Ferris/Seminoe/Shirley Mountains, East Platte County, and Central Carbon County. * WHEN...From midnight tonight to 6 PM MDT Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Mose
335 WWUS75 KCYS 041938 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 138 PM MDT Fri Oct 4 2024 WYZ104-106-107-109-110-116-051200- /O.CON.KCYS.HW.W.0030.241005T0600Z-241006T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Laramie Range and Southwest Platte County-East Platte County-Central Carbon County- North Snowy Range Foothills-South Laramie Range- Including the cities of Buford, Pumpkin Vine, Elk Mountain, Arlington, Bordeaux, Seminoe Dam, Wheatland, Guernsey, Rawlins, and Vedauwoo 138 PM MDT Fri Oct 4 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT SATURDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, Ferris/Seminoe/Shirley Mountains, East Platte County, and Central Carbon County. * WHEN...From midnight tonight to 6 PM MDT Saturday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Dewey
295 WWUS75 KCYS 050804 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 204 AM MDT Sat Oct 5 2024 WYZ104-106-107-109-110-116-060000- /O.CON.KCYS.HW.W.0030.000000T0000Z-241006T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Laramie Range and Southwest Platte County-East Platte County-Central Carbon County- North Snowy Range Foothills-South Laramie Range- Including the cities of Rawlins, Seminoe Dam, Pumpkin Vine, Wheatland, Elk Mountain, Vedauwoo, Guernsey, Arlington, Buford, and Bordeaux 204 AM MDT Sat Oct 5 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Southeast Wyoming wind-prone areas including Interstate 80 near Arlington and the Summit and Interstate 25 near Bordeaux, Ferris/Seminoe/Shirley Mountains, East Platte County, and Central Carbon County. * WHEN...Until 6 PM MDT this evening. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or stronger can lead to property damage. && $$ Rubin
525 WWUS75 KCYS 052339 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 539 PM MDT Sat Oct 5 2024 WYZ104-106-107-109-110-116-060045- /O.EXP.KCYS.HW.W.0030.000000T0000Z-241006T0000Z/ Ferris/Seminoe/Shirley Mountains-Central Laramie Range and Southwest Platte County-East Platte County-Central Carbon County- North Snowy Range Foothills-South Laramie Range- Including the cities of Pumpkin Vine, Elk Mountain, Arlington, Seminoe Dam, Bordeaux, Vedauwoo, Wheatland, Buford, Guernsey, and Rawlins 539 PM MDT Sat Oct 5 2024 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... Winds have decreased below high wind criteria, so the High Wind Warning will expire on time. Gusty winds will continue for the next few hours. $$ Mose
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 4, 5:25 AM MDT, 4 hours 17 minutes earlier. Its key messages:
- Critical fire weather conditions expected today. Dry and warmer weather will prevail for today. Winds will increase significantly late tonight and on Saturday, especially for the Wyoming wind prone locations where a High Wind Watch is in effect.
- Critical fire weather conditions again for Saturday.
- Dry conditions will continue for Sunday through Thursday with temperatures remaining above normal through the period.
Area forecast discussion, Oct 4, 5:25 AM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 AM MDT Fri Oct 4 2024
.KEY MESSAGES...
- Critical fire weather conditions expected today. Dry and
warmer weather will prevail for today. Winds will increase
significantly late tonight and on Saturday, especially for the
Wyoming wind prone locations where a High Wind Watch is in
effect.
- Critical fire weather conditions again for Saturday.
- Dry conditions will continue for Sunday through Thursday with
temperatures remaining above normal through the period.
&&
.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 232 AM MDT Fri Oct 4 2024
Today...The inherited Frost Advisory early this morning looks on
track for Morrill and Cheyenne counties of the Nebraska Panhandle as
temperatures have already fallen into the mid 30s to near 40 degrees
as of 2 AM, and should continue to fall.
The atmosphere will recover quickly in the wake of the cold frontal
passage yesterday, with west southwest flow aloft and return
southerly flow at low levels. With 700 mb temperatures near 13
Celsius, maximum temperatures are expected in the upper 70s to mid
80s.
Tonight...In response to a rather strong shortwave trough aloft
passing across eastern Montana and northern Wyoming, along with an
associated dry cold frontal passage, the low and mid level gradients
will strengthen substantially for our counties, with 700 mb winds
from 40 to 50 knots. Local wind model indicating the 700/850 mb
Craig to Casper height gradients near 60 meters, along with the
other high wind model suggesting an increasing threat of strong
winds for our wind prone locations after midnight, thus we have
issued a High Wind Watch for late tonight through Saturday afternoon
for much of Carbon County, including Rawlins, and for Bordeaux and
the rest of Platte County including Wheatland. Decent winds and low
level mixing will make for a rather mild overnight with minimum
temperatures from the mid 40s to mid 50s.
Saturday...The progressive shortwave trough aloft moves into the
northern Plains states, with low and mid level gradients strong
enough to support possible high winds for our wind prone Wyoming
locations, and windy conditions elsewhere. With 700 mb temperatures
only near 8 Celsius, maximum temperatures will be cooler for most
locations north of a Rawlins to Scottsbluff line. Continued dry with
lack of moisture in the low and mid levels of the atmosphere.
Saturday night...Winds will diminish quickly in the evening with low
level gradients weakening and with winds decoupling. In the wake of
the cold frontal passage, low temperatures will be cooler than
Friday night.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 232 AM MDT Fri Oct 4 2024
The GFS/ECMWF/GEM are showing various differences in the
amplitude of the upper level ridge over the Rockies next week.
The GEM shows a more zonal pattern while the ECMWF has more
amplitude while the GFS is somewhere in the middle. Meanwhile,
the ensembles and clusters continue to support the upper level
ridge keeping its grip over the Rockies and leans more towards
an amplified ridge solution. With this in mind, we decided to
do a blend of the models for max temperatures with a little
more emphasis in the bias corrected data which keeps us a tad
warmer than the National Blend of Models. We are also leaning
towards minimal chances of high wind headlines due to the jet
staying mostly north of the forecast area.
The GFS is getting a little excited about a strong upper level
trof approaching the west coast this weekend and closing off
somewhere over the Intermountain West. This solution would bring
a good shot of drawing some moisture and precipitation to the
area next weekend. At this point, this solution is an outlier
compared to the rest of the models. However, the NBM is showing
a glimmer of hope with about a 20 to 30 percent probability of
>.01. Certainly not a drought buster. We will see how things
pan out with later runs. For now, we are looking at mild and dry
weather continuing through the week with near critical fire
weather conditions.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 521 AM MDT Fri Oct 4 2024
West flow aloft will continue, while a weather disturbance aloft
moves into the region tonight along with an approaching cold
front.
Mostly clear skies will prevail. Winds will gust to 33 knots
from 15Z to 01Z at all terminals except Chadron, where winds
will gust to 30 knots from 15Z to 06Z. Winds will gust to
32 knots at the Wyoming terminals after 06Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM this morning to 7 PM MDT Saturday
for WYZ417>429-432.
Fire Weather Watch from Saturday morning through Saturday
evening for WYZ430-431-433.
Frost Advisory until 8 AM MDT this morning for WYZ115.
High Wind Watch from late tonight through Saturday afternoon
for WYZ104-106-107-109-110.
NE...Red Flag Warning from 11 AM this morning to 7 PM MDT Saturday
for NEZ434-435.
Fire Weather Watch from Saturday morning through Saturday
evening for NEZ436-437.
Frost Advisory until 8 AM MDT this morning for NEZ021-055.
&&
SHORT TERM...RUBIN
LONG TERM...REC
AVIATION...RUBINHazardous weather outlook, Oct 4, 2:56 AM MDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 256 AM MDT Fri Oct 4 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105-108-110>119- 050900- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Shirley Basin-Goshen County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 256 AM MDT Fri Oct 4 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Elevated to critical fire weather conditions will occur this afternoon and tonight for most locations. Winds will increase tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Elevated to critical fire weather conditions will continue on Saturday, along with windy conditions, with gusts of 40 to 50 mph. .Spotter information statement... Spotter activation will not be needed. WYZ104-106-107-109-050900- Ferris/Seminoe/Shirley Mountains- Central Laramie Range and Southwest Platte County- East Platte County-Central Carbon County- 256 AM MDT Fri Oct 4 2024 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT A High Wind Watch is in effect for late tonight for west winds of 30 to 40 mph with possible gusts to 60 mph. Elevated to critical fire weather conditions will occur this afternoon and tonight for most locations. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY The High Wind Watch continues through Saturday afternoon for west winds of 30 to 40 mph with possible gusts to 60 mph. Elevated to critical fire weather conditions will continue on Saturday. .Spotter information statement... Spotter activation will not be needed. Rubin
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 1:15 AM MDT | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 8 hr |
Nearby
High Wind Warnings in Wyoming, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.